Abstract

Case Report

Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS): A case with adverse reaction to three drugs alternately administered

Sergio Manieri*, Maria P Mirauda, Fabiola De Gregorio, Carmela Colangelo, Maria Tagliente, Rosaria Abate, Luciana Romaniello, Rosa Lapolla and Donatello Salvatore

Published: 11 January, 2021 | Volume 4 - Issue 1 | Pages: 001-005

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a severe multiorgan hypersensitivity reaction mostly caused by several eliciting drugs in patients with a genetic predisposition. Incidence of DRESS in children is very variable, frome 1:1000 to 1:10.000, and the mortality rate seems to be lower than 10%. Anti-convulsants are the main drugs involved both in adults and in children. The treatment of choice is the prompt withdrawn of the offending drug and using intravenous immunoglobulins and corticosteroids used in synergy. In recent years, emerging studies have outlined the disease more clearly. We present a pediatric case in which the patient developed DRESS syndrome as a result of exposure to lamotrigine before and carbamazepine after and a relapse after exposure to omeprazole. Starting from this case report we provide an overview on DRESS Syndrome.

Read Full Article HTML DOI: 10.29328/journal.japch.1001022 Cite this Article Read Full Article PDF

Keywords:

Case report; DRESS syndrome; reaction adverse to three drugs

References

  1. Bocquet H, Bogot M, Roujeau JC. Drug-induced pseu- dolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg. 1996; 15: 250-257. PubMed: https://pubmed.ncbi.nlm.nih.gov/9069593/
  2. Yung-Tsu Cho, Che-Wen Yang and Chia-Yu Chu. Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS): An Interplay among Drugs, Viruses, and Immune System. Int J Mol Sci. 2017; 18: 1243. PubMed: https://pubmed.ncbi.nlm.nih.gov/28598363/
  3. Mori F, Caffarelli C, Caimmi S, Bottau P, Liotti L, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS) in children. Acta Biomed. 2019; 90: 66-79. PubMed: https://pubmed.ncbi.nlm.nih.gov/30830064/
  4. Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, et al. The DRESS syndrome: A literature review. Am J Med. 2011; 124: 588–597. PubMed: https://pubmed.ncbi.nlm.nih.gov/21592453/
  5. Peyrière H, Dereure O, Breton H, Demoly P, Cociglio M, et al. The Network of Pharmacovigilance Centers. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: Does a DRESS syndrome really exist? Br J Dermatol. 2006; 155: 422–428. PubMed: https://pubmed.ncbi.nlm.nih.gov/16882184/
  6. Kardaun SH, Sekula P, Valeyrie-Allanore L, Liss Y, Chu CY, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): An original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol. 2013; 169: 1071–1080. PubMed: https://pubmed.ncbi.nlm.nih.gov/23855313/
  7. Lee T, Lee YS, Yoon SY, Kim S, Bae YJ, et al. Characteristics of liver injury in drug-induced systemic hypersensitivity reactions. J Am Acad Dermatol. 2013; 69: 407–415. PubMed: https://pubmed.ncbi.nlm.nih.gov/23632341/
  8. Danan G, Benichou C. Causality assessment of adverse reactions to drugs-1. A novel method based on the conclusions of international consensus meetings: Application to drug-induced liver injuries. J Clin Epidemiol. 1993; 46: 1323–1330. PubMed: https://pubmed.ncbi.nlm.nih.gov/8229110/
  9. Kano Y, Ishida T, Hirahara K, Shiohara T. Visceral involvements and long-term sequelae in drug-induced hypersensitivity syndrome. Med Clin N Am. 2010; 94: 743–759. PubMed: https://pubmed.ncbi.nlm.nih.gov/20609861/
  10. Thongsri T, Chularojanamontri L, Pichler WJ. Cardiac involvement in DRESS syndrome. Asian Pac J Allergy Immunol. 2017; 35: 3–10. PubMed: https://pubmed.ncbi.nlm.nih.gov/27996289/
  11. Bourgeois GP, Cafardi JA, Groysman V, Hughey LC. A review of DRESS-associated myocarditis. J Am Acad Dermatol. 2012; 66: e229–e236. PubMed: https://pubmed.ncbi.nlm.nih.gov/21658796/
  12. Ozisik L, Tanriover MD, Saka E. Autoimmune limbic encephalitis and syndrome of inappropriate antidiuretic hormone secretion associated with lamotrigine-induced drug rash with eosinophilia and systemic symptoms (DRESS) syndrome. Intern Med. 2016; 55: 1393–1396. PubMed: https://pubmed.ncbi.nlm.nih.gov/27181555/
  13. Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: Does a DRESS syndrome really exist? Br J Dermatol. 2007; 156: 609–611. PubMed: https://pubmed.ncbi.nlm.nih.gov/17300272/
  14. Chen YC, Cho YT, Chang CY, Chu CY. Drug reaction with eosinophilia and systemic symptoms: A drug-induced hypersensitivity syndrome with variable clinical features. Dermatol Sin. 2013; 31: 196–204. PubMed: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5486066/
  15. Picard D, Vellar M, Janela B, Roussel A, Joly P, et al. Recurrence of drug-induced reactions in DRESS patients. J Eur Acad Dermatol Venereol. 2015; 29: 801–804. PubMed: https://pubmed.ncbi.nlm.nih.gov/24628777/
  16. Roujeau JC, Dupin N. Virus Reactivation in Drug Reaction with Eosinophilia and Systemic Symptoms (Dress) Results from a strong drug-specific immune response. J Allergy Clin Immunol Pract. 2017; 5: 811-812. PubMed: https://pubmed.ncbi.nlm.nih.gov/28483323/
  17. Yazicioglu M, Elmas R, Turgut B, Genchallac T. Association between DRESS and the diminished numbers of peripheral B lymphocytes and natural killer cells: Peripheral B lymphocytes and NK cells in DRESS. Pediatr Allergy Immunol. 2012; 23: 289-296. PubMed: https://pubmed.ncbi.nlm.nih.gov/22432939/
  18. Shiohara T, Kano Y. Drug reaction with eosinophilia and systemic symptoms (DRESS): Incidence, pathogenesis, and management. Expert Opin Drug Saf. 2017; 16: 139–147. PubMed: https://pubmed.ncbi.nlm.nih.gov/27936971/
  19. Descamps V, Ben Said B, Sassolas B, Truchetet F, Avenel Audran M, et al. Management of drug reaction with eosinophilia and systemic symptoms (DRESS). Ann Dermatol Venereol. 2010; 137: 703–708. PubMed: https://pubmed.ncbi.nlm.nih.gov/21074653/
  20. Uhara H, Saiki M, Kawachi S, Ashida A, Oguchi S, et al. Clinical course of drug-induced hypersensitivity syndrome treated without systemic corticosteroids. J Eur Acad Dermatol Venereol. 2013; 27: 722–726. PubMed: https://pubmed.ncbi.nlm.nih.gov/22540194/

Figures:

Figure 1

Figure 1

Figure 1

Figure 2

Figure 1

Figure 3

Similar Articles

Recently Viewed

Read More

Most Viewed

Read More